Flood, Chelan
- When
- January 6, 12:00 PM PST to 6:00 PM PST
- Where
- Chelan County, 0.56 mi SW of Entiat to 0.37 mi SSW of Entiat
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.665, -120.230
Very heavy rain and snow melt led to flooding over portions of Chelan County. The flooding prompted Chelan County commissioners to declare a State of Emergency.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Very heavy rain and snow melt led to flooding over portions of Chelan County. The flooding prompted Chelan County commissioners to declare a State of Emergency. Part of highway 97 over Blewett Pass was washed away by the heavy rain. A large mudslide also came down and covered 200 feet of the highway with six feet of mud, rock, and trees. This led to the closure of the pass for ten days. In addition, a plugged culvert led to flooding on Butcher Creek Road near Highway two. The begin and end time of this event is estimated. The property damage from this event is estimated to be around 1.1 millon dollars. In Entiat, two homes were flooded by the Mad River due to an ice jam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 9:52 AM PST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 AM PST TUE JAN 6 2009
.SYNOPSIS...
A SLIGHTLY WARMER STORM WILL MOVE NORTH THROUGH THE INLAND
NORTHWEST TODAY...SPREADING ANOTHER ROUND OF MOUNTAIN SNOW AND
VALLEY RAIN AND SNOW ACROSS THE REGION INTO WEDNESDAY MORNING.
AFTER THIS...A PERSISTENT MOIST SUBTROPICAL AIRMASS WILL INCREASE
THE THREAT OF MODERATE VALLEY RAINS...RISING SNOW LEVELS...AND
GUSTY WINDS. URBAN AND SMALL STREAM FLOODING IS POSSIBLE OVER
PORTIONS OF REGION. A DRIER WEATHER PATTERN IS EXPECTED FOR FRIDAY
INTO THE WEEKEND.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
UPDATED THE FORECAST TO BRING DOWN THE WINTER WEATHER ADVISORY
ACROSS SPOKANE...COEUR DALENE AND THE CENTRAL ID PANHANDLE.
SURFACE TEMPERATURES HAVE RISEN ABOVE FREEZING AND SNOW LEVELS ARE
NEARING 3K FT. THIS TREND WILL CONTINUE AS THE WARM ADVECTION
INCREASES AND SOUTHERLY FLOW INCREASES ACROSS THE PALOUSE
NORTHWARD. AREA WEB CAMS AND SURFACE OBS INDICATE THAT MOST ROADS
ARE WET. WILL CONTINUE THE ADVISORY FOR THE NORTHERN ZONES THROUGH
THE DAY AND SNOW LEVELS WILL BE SLOW TO RISE. TO THE WEST...COLD
AIR IS DIFFICULT TO SCRUB OUT OF KMWH AND KEAT...AND COULD SEE
SOME POCKETS OF FREEZING RAIN BEFORE THESE AREAS MIX OUT. NOT
EXPECTING TOO MUCH QPF IN THESE AREA AS WESTERLY FLOW IS CREATING
A SLIGHT RAIN SHADOW. HYDRO ISSUES WILL INCREASE THROUGH THE DAY
AS WARMING CONTINUES...AND THIS WILL BE ADDRESSES IN THE LATER
UPDATES TODAY. RFOX.
&&
.AVIATION...
A STRONG INFLUX OF MOISTURE WILL KEEP CEILINGS AND VISIBILITIES IN
THE IFR CATEGORY THROUGH 00Z-06Z TIME PERIOD FOR THE SPOKANE AND
COEUR DALENE AREAS. PERIODS OF RAIN ARE EXPECTED THROUGH MUCH OF
THE UPCOMING 24 HOURS...BUT THE DEVELOPMENT OF STRONGER LOW LEVEL
MIXING SHOULD HELP TO IMPROVE CEILINGS INTO THE MVFR CATEGORY THIS
EVENING. THE MOSES LAKE AREA MAY EXPERIENCE SOME FREEZING RAIN
BETWEEN 18Z-22Z...UNTIL SURFACE TEMPERATURES WARM ABOVE FREEZING.
ICE ACCUMULATIONS SHOULD BE VERY LIGHT...WITH ONLY A HUNDREDTH OR
TWO OF ICE ACCUMULATION. A TIGHT PRESSURE GRADIENT OVER SOUTHEAST
WASHINGTON WILL DEVELOP BY 03Z LEADING TO THE POTENTIAL FOR GUSTS AS
HIGH AS 30KTS AT PULLMAN AND LEWISTON CONTINUING THROUGH THE
WEDNESDAY MORNING. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 36 32 40 37 41 26 / 90 70 60 90 80 20
COEUR DALENE 36 33 39 36 41 28 / 100 90 80 100 90 30
PULLMAN 39 35 44 40 45 28 / 100 80 90 80 90 20
LEWISTON 43 37 48 43 50 33 / 70 70 60 60 70 10
COLVILLE 32 31 34 34 41 27 / 80 60 60 90 60 30
SANDPOINT 34 32 36 36 39 30 / 100 100 80 100 90 50
KELLOGG 34 33 37 36 38 30 / 100 100 100 100 90 50
MOSES LAKE 30 31 41 37 43 26 / 60 20 20 40 30 10
WENATCHEE 29 31 39 36 43 27 / 60 20 40 40 20 10
OMAK 28 30 37 34 42 24 / 60 20 20 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
AREA...IDAHO PALOUSE...LEWISTON AREA...NORTHERN PANHANDLE.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
NORTHERN PANHANDLE.
WA...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
AFTERNOON FOR LOWER GARFIELD AND ASOTIN COUNTIES...
NORTHEAST MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
NORTHEAST MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 540 AM PST TUE JAN 6 2009 IDZ003-026-027-WAZ031>035-038-041>044-071345- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 540 AM PST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT. STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A GOOD POSSIBILITY. IDZ001-002-004-WAZ036-037-071345- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS- 540 AM PST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOW ACCUMULATIONS IS EXPECTED TODAY FOR THE SPOKANE REGION...NORTH IDAHO...AND NORTHEAST WASHINGTON. THE HEAVIEST SNOWS WILL FALL IN THE MOUNTAINS ADJACENT TO THE BC BORDER AND MONTANA. THE SNOW IS EXPECTED TO CHANGE TO RAIN IN THE SPOKANE AREA BY MIDDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT. STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A GOOD POSSIBILITY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 906 AM PST TUE JAN 6 2009 IDZ001>004-WAZ033-036-037-061915- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST... OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA... LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS 906 AM PST TUE JAN 6 2009 ...SNOW LOADING ON ROOF TOPS...FOLLOWED BY THE POTENTIAL FOR HEAVY RAIN AND SUBSEQUENT URBAN AND SMALL STREAM FLOODING BY MID WEEK... SNOW LOADING FOR FLAT ROOFS AND LOW SLOPED ROOFS COULD BECOME A SERIOUS PROBLEM BY THIS EVENING. PRECIPITATION HAS CHANGED FROM SNOW TO RAIN OVER MOST OF THE SPOKANE AND COEUR DALENE AREA. SNOW WILL GRADUALLY CHANGE TO RAIN IN THE VALLEYS NORTH AND EAST OF THE METROPOLITAN AREA...INCLUDING DEER PARK...SANDPOINT...KELLOGG... AND ST MARIES. BY EARLY THIS EVENING AN ADDITIONAL QUARTER TO A THIRD OF AN INCH OF RAIN...OR LIQUID EQUIVALENT...IS LIKELY OVER THE EASTERN THIRD OF WASHINGTON AND MOST OF THE IDAHO PANHANDLE. ONCE THE RAIN BEGINS...PERIODS OF RAIN ARE EXPECTED TO PERSIST INTO THURSDAY WITH AS MUCH AS AN INCH AND A HALF OF LIQUID PRECIPITATION IN THE SPOKANE AREA...AND AMOUNTS POSSIBLY EXCEEDING 2 INCHES IN THE COEUR DALENE AND PULLMAN AREAS. THE RAIN WILL INITIALLY MAKE THE SNOW SITTING ON ROOF TOPS HEAVIER. THE DEEP...HEAVY SNOW COVER HAS CAUSED NUMEROUS ROOF FAILURES IN THE METROPOLITAN AREA...AND THE PROBLEM OF SNOW LOADING IS GOING TO GET WORSE DURING THE 24 TO 36 HOURS. OUTSIDE THE SPOKANE METRO...DEEP SNOW-PACK IS ALSO PREVALENT IN THE CHENEY...DEER PARK...DAVENPORT...BONNERS FERRY...SANDPOINT...AND KELLOGG AREAS. ACCORDING TO THE CITY OF SPOKANE...STRUCTURES WITH FLAT ROOFS WILL BE THE MOST PRONE TO HEAVY SNOW LOADING. THE ROOF DRAINS ON FLAT OR LOW-SLOPE BUILDINGS ARE EASILY BLOCKED BY ICE...AND MAY NOT DRAIN PROPERLY. THE ADDITION OF RAIN ONTO SNOW CAN BE ESPECIALLY PROBLEMATIC FOR FLAT ROOFS BECAUSE SNOW CAN ABSORB THE RAIN...INCREASING THE LOAD ON THE STRUCTURE. FOR MORE INFORMATION ON SNOW LOADING IN SPOKANE VISIT WWW.SPOKANECITY.ORG AND CLICK ON PREVENT ROOF COLLAPSE...AND...CITIZENS URGED TO CLEAR HYDRANTS... SIDEWALKS. URBAN STREET FLOODING WILL ALSO BECOME A MAJOR CONCERN BY TUESDAY EVENING. MOST SEWER DRAINS IN THE METRO AREA ARE BURIED UNDER SNOW. IF STORM DRAINS REMAIN CLOGGED WITH SNOW...STREET FLOODING WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1144 AM PST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY SNOW 2 N COEUR DALENE 47.73N 116.79W
01/05/2009 M4.0 INCH KOOTENAI ID TRAINED SPOTTER
SPOTTER KOOTENAI 8 2280 FT ELEV
0144 PM HEAVY SNOW COEUR DALENE 47.70N 116.79W
01/05/2009 M6.0 INCH KOOTENAI ID TRAINED SPOTTER
SPOTTER KOOTENAI 85 2214 FEET
0146 PM HEAVY SNOW COEUR DALENE 47.70N 116.79W
01/05/2009 M5.0 INCH KOOTENAI ID TRAINED SPOTTER
SPOTTER KOOTENAI 203 ELEV 2175
0150 PM HEAVY SNOW HAYDEN 47.76N 116.79W
01/05/2009 M6.0 INCH KOOTENAI ID TRAINED SPOTTER
SPOTTER KOOTENAI 41 ELEV 2300 STORM TOTAL
0224 PM HEAVY SNOW COLFAX 46.88N 117.36W
01/05/2009 M5.0 INCH WHITMAN WA TRAINED SPOTTER
SPOTTER WHITMAN 102 ELEV 1980
0225 PM HEAVY SNOW STEPTOE 47.00N 117.35W
01/05/2009 M9.0 INCH WHITMAN WA TRAINED SPOTTER
SPOTTER WHITMAN 101 2300 FEET ELEV
0230 PM HEAVY SNOW 7 NW ENDICOTT 47.00N 117.79W
01/05/2009 E5.0 INCH WHITMAN WA TRAINED SPOTTER
SPOTTER WHITMAN 62 ELEV 1525
0230 PM HEAVY SNOW 4 SSW PALOUSE 46.86N 117.11W
01/05/2009 M8.0 INCH WHITMAN WA TRAINED SPOTTER
SPOTTER WHITMAN 5 ELEV 2500
0245 PM HEAVY SNOW LA CROSSE 46.81N 117.88W
01/05/2009 M7.0 INCH WHITMAN WA TRAINED SPOTTER
SPOTETR WHITMAN 50 1450 FEET
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1148 AM PST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW DEER PARK 47.96N 117.43W
01/06/2009 M7.0 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS SPOTTER. STORM TOTAL SNOW LAST 24 HOURS ENDING
7AM
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW 6 NW SPOKANE 47.73N 117.51W
01/06/2009 M4.0 INCH SPOKANE WA TRAINED SPOTTER
COCORAHS 24 TOTAL SNOW
&&
MJFThe national radar mosaic for the moment the first event began.
2 flood, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151579, 150941, 150945.